"It has been known to be relatively sedating. It's called a sedating antihistamine," said Dr. David Alessi, ENT specialist.
Dr. Alessi says the diphenhydramine in products like Excedrin PM and Unisom is a molecule that blocks a key neurotransmitter.
"Even though it can be used as a sleep aid especially when people are older it can lead to memory loss and significant cognitive dysfunction," said Dr. Alessi.
University of Indiana researchers say older people who take these drugs are regularly increasing their risk for delirium. A decline in attention, focus, perception and cognition.
Besides delirium study authors suggest that taking these medications of 90 days or more may triple your risk of getting Alzheimers.
"It actually gets into the circulation of the brain. When it gets into the circulation of the brain it can have an affect on certain receptors," said Dr. Alessi.
Researchers say these medications should carry a warning about these potential side effects.
So should people, especially the elderly, stop taking these drugs? Experts say when it comes to the brain, it's time most people smarten up when it comes to taking sleep aids and other products with diphenhydramine.
"If you just need a quick night's sleep and have a cold or the flu then take it and get to sleep. But in terms of being on it for a long period of time it is definitely not the thing to use," said Dr. Alessi.
Dr. Alessi adds most over-the-counter medicines with this ingredient will disrupt rather than help your natural sleep cycle if used for long periods of time.